Hail, Kearney
- When
- May 15, 5:44 AM CST
- Where
- Kearney County, 3.31 mi E of Wilcox
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.365, -99.167
A 40 to 50 knot low level jet nosing into the region brought another round of thunderstorms to portions of south central Nebraska during the morning hours. With modest instability available, some thunderstorms were strong to severe, dropping penny to ping pong ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A 40 to 50 knot low level jet nosing into the region brought another round of thunderstorms to portions of south central Nebraska during the morning hours. With modest instability available, some thunderstorms were strong to severe, dropping penny to ping pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 5:16 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 616 AM CDT FRI MAY 15 2009 .AVIATION...12Z TAF. LOW CLOUDS ARE MOVING IN EARLY THIS MORNING. CEILINGS ARE IFR OR LIFR FOR MANY LOCATIONS AROUND THE AREA. THERE ARE ALSO A FEW SHOWERS AROUND THE AREA. CAN NOT RULE OUT A FEW THUNDERSTORMS THIS MORNING...BUT THUNDERSTORMS SHOULD BE OUT OF THE AREA BY MID MORNING. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA TURNING WINDS TO THE NORTHWEST AROUND MID DAY. THIS WILL START TO CLEAR OUT THE LOWER CLOUDS. && .PREV DISCUSSION... /ISSUED 422 AM CDT FRI MAY 15 2009/ DISCUSSION...PAST EVENING UPPER AIR DATA ALONG WITH LATEST WATER VAPOR IMAGERY REVEALS A RELATIVELY FLAT UPPER FLOW PATTERN ACROSS THE CONUS WITH SEVERAL SMALL BUT POTENT WAVES EMBEDDED WITHIN THIS FLOW REGIME. THE MOST NOTABLE WAVE IS SEEN DIGGING INTO THE NORTHERN ROCKIES WITH AN 80-100 KT JET STREAK SEEN ON THE FRONT SIDE OF THIS SYSTEM ACROSS THE CENTRAL PLAINS TO GREAT LAKES REGION. THE DIRECT CIRCULATION ON THE ENTRANCE REGION OF THIS JET STREAK IS POSITIONED ACROSS THE AREA AND IS HIGHLY INFLUENCING THE WEATHER ACROSS THE CWA THIS MORNING. QUICK EXAMINATION OF REGIONAL SURFACE OBS DISPLAYS A DEEPENING AREA OF LOW PRESSURE ACROSS EASTERN COLORADO WITH AN ASSOCIATED WARM FRONT SEEN EXTENDING EASTWARD ACROSS NORTHERN KANSAS WHILE FURTHER NORTH A COLD FRONT IS SEEN SLIDING SOUTH ACROSS NORTHERN SECTIONS OF WYOMING AND SOUTH DAKOTA. THIS SURFACE PATTERN IS ALLOWING DEEP BOUNDARY LAYER MOISTURE TO BE ADVECTED BACK NORTH INTO THE FORECAST AREA AS SURFACE DEWPOINTS IN THE 60S ARE SHOWN INTO CENTRAL KANSAS ALONG AND SOUTH OF THE WARM FRONT. THIS MOISTURE ADVECTION IS PRODUCING HEALTHY ELEVATED INSTABILITY WITH 850-800MB CAPES VALUES OF 500-1200 J/KG ACROSS THE SOUTHERN HALF OF THE CWA. THIS INSTABILITY ALONG WITH REGIONAL VAD WIND/PROFILER DATA SHOWING A 40-50 KT LLJ NOSING INTO THIS SAME AREA...IS PRODUCING SCATTERED CONVECTION FROM NORTHWEST MISSOURI INTO NORTH CENTRAL KANSAS. AS THE AREA HEADS INTO THIS MORNING...THE MODELS ARE KEEPING WITH THE SAME TREND OF EXPANDING THE CONVECTION ACROSS THE SOUTHEASTERN HALF OF THE CWA AROUND SUNRISE AS THE COLD FRONT OVER THE DAKOTAS DIGS SOUTHEAST INTO CENTRAL AND WESTERN NEBRASKA BY LATE MORNING. THIS APPEARS TO BE THE RESULT OF MOISTURE TRANSPORT WITHIN THE LLJ AXIS WHILE MID LEVEL HEIGHT FALLS IN ADVANCE OF THE UPPER WAVE MENTIONED ABOVE...ALLOW MID LEVEL LAPSE RATES TO STEEPEN AND ELEVATED CAPES OF 1000-2000 J/KG TO RESULT. THE BEST CHANCE FOR CONVECTION LOOKS TO BE SOUTH OF A YORK TO PHILLIPSBURG LINE DURING THE EARLY TO MID MORNING HOURS AS THIS MATCHES UP BEST WITH THE NOSE OF THE LLJ EXISTING ACROSS THE CWA. HOWEVER...ALTHOUGH THE CONVECTIVE THREAT LOOKS MUCH MORE MARGINAL FURTHER NORTHWEST NEAR ORD AND LEXINGTON...MODEST CONDITIONAL INSTABILITY IS SHOWN BY THE MODELS TO EXIST AND WITH REGIONAL RADAR DISPLAYING SOME SHOWERS...WILL OPT TO GO WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THIS AREA. SEVERE WEATHER WISE...30 TO 35 KNOTS OF EFFECTIVE DEEP LAYER SHEAR ALONG WITH THE AFOREMENTIONED ELEVATED CAPE VALUES SHOULD ALLOW FOR DECENT CELL ORGANIZATION AND WILL MENTION THE THREAT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE HWO. THE PRECIP THREAT SHOULD BEGIN TO FADE QUICKLY DURING THE EARLY AFTERNOON HOURS AS THE COLD FRONT SLIPS SOUTHEAST OF THE AREA WITH MUCH DRIER AND STABLE AIR BEING PUSHED INTO THE CWA. NONETHELESS...WILL KEEP A CHANCE FOR STORMS EAST OF A FULLERTON TO OSBORNE LINE ALTHOUGH MOST OF THIS PRECIP WILL EXIST BEFORE 2 PM. OTHERWISE...CAA BEHIND THE FRONT ALONG WITH PLENTY OF CLOUD COVER WILL MAKE FOR A TRICKY TEMPERATURE FORECAST BUT WILL AIM FOR HIGHS IN THE MID TO UPPER 70S. A MUCH QUIETER WEATHER REGIME WILL THEN TAKE HOLD OF THE CWA TONIGHT AND LASTING THROUGH THE ENTIRE WEEKEND AS THE UPPER TROUGH AXIS SLIDES EAST OF THE AREA WHILE A LARGE RIDGE BEGINS TO AMPLIFY OVER THE WESTERN CONUS. THIS WILL BRING MODERATE SUBSIDENCE ACROSS THE AREA UNDER A DRY NORTHWEST FLOW REGIME. SURFACE HIGH PRESSURE SHOULD BUILD INTO THE AREA TONIGHT GIVEN THIS SUBSIDENCE AND REMAIN OVER THE REGION THROUGH SATURDAY BEFORE SLIDING EAST INTO THE MS RIVER VALLEY ON SUNDAY. WILL AIM FOR HIGHS IN THE 60S ON SUNDAY BUT THEN REBOUNDING INTO THE LOWER TO MID 70S ON SUNDAY AS WARM AIR START TO PUSH BACK INTO THE AREA ON THE BACK SIDE OF THE SURFACE HIGH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 518 AM CDT FRI MAY 15 2009 KSZ005>007-017>019-NEZ064-076-077-084>087-161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-YORK-CLAY-FILLMORE- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 518 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF A YORK TO ALMA LINE. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF A YORK TO ALMA LINE THIS MORNING TO EARLY AFTERNOON. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. ANY STORMS THAT DO BECOME STRONG WILL BE CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>063-072>075-082-083-161200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN- 518 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF A YORK TO ALMA LINE. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR AREAS NORTH OF A YORK TO ALMA LINE THIS MORNING. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
614 AM CDT FRI MAY 15 2009
NEZ073-083-084-151145-
FRANKLIN-HARLAN-PHELPS-
614 AM CDT FRI MAY 15 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
NORTHEASTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
SOUTHEASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA
AT 614 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RAGAN...OR 12 MILES SOUTH
OF HOLDREGE...AND MOVING NORTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
HUNTLEY BY 620 AM CDT
RAGAN BY 625 AM CDT
FUNK BY 640 AM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4048 9926 4039 9917 4034 9917 4034 9912
4027 9905 4016 9941 4031 9955
TIME...MOT...LOC 1114Z 241DEG 26KT 4027 9940
JCBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 AM CDT FRI MAY 15 2009
KSZ019-151200-
MITCHELL-
627 AM CDT FRI MAY 15 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
EASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
AT 627 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF SIMPSON...OR 13 MILES
SOUTHEAST OF BELOIT...AND MOVING NORTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
SIMPSON BY 635 AM CDT
SCOTTSVILLE BY 650 AM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3936 9822 3956 9795 3956 9793 3954 9792
3922 9792 3921 9795 3920 9797 3921 9801
TIME...MOT...LOC 1127Z 233DEG 24KT 3932 9796
JCBThe Grand Island radar (KUEX), 62 km away, was scanning. The volume nearest the first event began at 11:43 UTC.
7 hail. Local standard time, as filed.
Pea to quarter size hail reported lasting 15 minutes.
Penny to quarter size hail reported.
Penny to quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175443, 175444, 175445, 175446, 175447, 175449, 175450.